Electronic Journal of Probability

Distances between zeroes and critical points for random polynomials with i.i.d. zeroes

Zakhar Kabluchko and Hauke Seidel

Full-text: Open access

Abstract

Consider a random polynomial $Q_n$ of degree $n+1$ whose zeroes are i.i.d. random variables $\xi _0,\xi _1,\ldots ,\xi _n$ in the complex plane. We study the pairing between the zeroes of $Q_n$ and its critical points, i.e. the zeroes of its derivative $Q_n'$. In the asymptotic regime when $n\to \infty $, with high probability there is a critical point of $Q_n$ which is very close to $\xi _0$. We localize the position of this critical point by proving that the difference between $\xi _0$ and the critical point has approximately complex Gaussian distribution with mean $1/(nf(\xi _0))$ and variance of order $\log n \cdot n^{-3}$. Here, $f(z)= \mathbb E [\frac 1 {z-\xi _k}]$ is the Cauchy–Stieltjes transform of the $\xi _k$’s. We also state some conjectures on critical points of polynomials with dependent zeroes, for example the Weyl polynomials and characteristic polynomials of random matrices.

Article information

Source
Electron. J. Probab., Volume 24 (2019), paper no. 34, 25 pp.

Dates
Received: 5 July 2018
Accepted: 17 March 2019
First available in Project Euclid: 9 April 2019

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1554775413

Digital Object Identifier
doi:10.1214/19-EJP295

Subjects
Primary: 30C15: Zeros of polynomials, rational functions, and other analytic functions (e.g. zeros of functions with bounded Dirichlet integral) {For algebraic theory, see 12D10; for real methods, see 26C10}
Secondary: 60G57: Random measures 60B10: Convergence of probability measures

Keywords
random polynomials critical points i.i.d. zeroes non-normal domain of attraction of the normal law functional limit theorems random analytic functions

Rights
Creative Commons Attribution 4.0 International License.

Citation

Kabluchko, Zakhar; Seidel, Hauke. Distances between zeroes and critical points for random polynomials with i.i.d. zeroes. Electron. J. Probab. 24 (2019), paper no. 34, 25 pp. doi:10.1214/19-EJP295. https://projecteuclid.org/euclid.ejp/1554775413


Export citation

References

  • [1] S.-S. Byun, J. Lee, and T. R. A. Reddy. Zeros of random polynomials and its higher derivatives. arXiv:1801.08974, 2018.
  • [2] J. B. Conway. Functions of one complex variable, volume 11 of Graduate Texts in Mathematics. Springer-Verlag, New York-Berlin, 2nd edition, 1978.
  • [3] B. Hanin. Correlations and pairing between zeros and critical points of Gaussian random polynomials. Int. Math. Res. Not. IMRN, (2):381–421, 2015. doi: 10.1093/imrn/rnt192.
  • [4] B. Hanin. Pairing of zeros and critical points for random meromorphic functions on Riemann surfaces. Math. Research Let., 22(1):111–140, 2015. doi: 10.4310/MRL.2015.v22.n1.a7.
  • [5] B. Hanin. Pairing of zeros and critical points for random polynomials. Ann. Inst. H. Poincaré Probab. Statist., 53(3):1498–1511, 2017. doi: 10.1214/16-AIHP767.
  • [6] I. Hu and C.-C. Chang. The Common Limit of the Linear Statistics of Zeros of Random Polynomials and Their Derivatives. arXiv:1701.03946, 2017.
  • [7] I. A. Ibragimov and Yu. V. Linnik. Independent and stationary sequences of random variables. Wolters-Noordhoff Publishing, Groningen, 1971. With a supplementary chapter by I. A. Ibragimov and V. V. Petrov, Translation from the Russian edited by J. F. C. Kingman.
  • [8] Z. Kabluchko. Critical points of random polynomials with independent identically distributed roots. Proc. Amer. Math. Soc., 143(2):695–702, 2015.
  • [9] Z. Kabluchko and D. Zaporozhets. Asymptotic distribution of complex zeros of random analytic functions. Ann. Probab., 42(4):1374–1395, 2014.
  • [10] M. Meerschaert and H.-P. Scheffler. Limit distributions for sums of independent random vectors. Heavy tails in theory and practice. Chichester: Wiley, 2001.
  • [11] S. O’Rourke. Critical points of random polynomials and characteristic polynomials of random matrices. Int. Math. Res. Not. IMRN, (18):5616–5651, 2016. doi: 10.1093/imrn/rnv331.
  • [12] S. O’Rourke and N. Williams. Pairing between zeros and critical points of random polynomials with independent roots. Trans. Amer. Math. Soc., 371:2343–2381, 2019. doi: 10.1090/tran/7496.
  • [13] R. Pemantle and I. Rivin. The distribution of zeros of the derivative of a random polynomial. In I. Kotsireas and E. V. Zima, editors, Advances in Combinatorics. Waterloo Workshop in Computer Algebra 2011. Springer, New York, 2013. Preprint available at http://arxiv.org/abs/1109.5975.
  • [14] Q. I. Rahman and G. Schmeisser. Analytic theory of polynomials, volume 26 of London Mathematical Society Monographs. New Series. Oxford University Press, Oxford, 2002.
  • [15] T. R. A. Reddy. On critical points of random polynomials and spectrum of certain products of random matrices. arXiv:1602.05298, 2015. PhD Thesis, Indian Institute of Science, Bangalore.
  • [16] T. R. A. Reddy. Limiting empirical distribution of zeros and critical points of random polynomials agree in general. Electron. J. Probab., 22, 2017. doi: 10.1214/17-EJP85.
  • [17] T. Shirai. Limit theorems for random analytic functions and their zeros. In Functions in number theory and their probabilistic aspects, RIMS Kôkyûroku Bessatsu, B34, pages 335–359. Res. Inst. Math. Sci. (RIMS), Kyoto, 2012.
  • [18] S. Steinerberger. A Stability Version of the Gauss–Lucas Theorem and Applications. arXiv:1805.10454, 2018.
  • [19] S. D. Subramanian. On the distribution of critical points of a polynomial. Elect. Comm. Probab., 17:Article 37, 2012.
  • [20] S. D. Subramanian. Zeros, Critical Points, and Coefficients of Random Functions. Publicly Accessible Penn Dissertations, 1462, 2014. URL https://repository.upenn.edu/edissertations/1462. PhD Thesis, University of Pennsylvania.
  • [21] T. Tao and V. Vu. Random matrices: universality of ESDs and the circular law. Ann. Probab., 38(5):2023–2065, 2010. With an appendix by M. Krishnapur.
  • [22] B. von Bahr and C.-G. Esseen. Inequalities for the $r$th absolute moment of a sum of random variables, $1\leq r\leq 2$. Ann. Math. Statist, 36:299–303, 1965.